AnonymousAugust 30, 2006 at 6:09 am
I posted the other day for the first time and Doc David really helped to answer my question(s). So, since then, something else has transpired. I am not so sure what is wrong with me anymore other than I supposedly have idiopathic small fiber PN and need a fusion at C5/C6 (it is compressing the spinal cord). Anyway, I have burning sensations from my elbow to my hands and knees to my feet. I had tried every med known to mankind to help with this and eventually settled on Klonopin which helped a lot. But, since my C5/C6 is worsening so is the burning. Last week my spine docs called in a Medrol Dosepak 4mg to help with this burning. I started it on Saturday (six pills) and then on Sunday took three out of the five. It was really starting to help with the burning or inflammation BUT by evening my lower back was in such a spasm that I couldn’t get any relief. Also, my intestines felt like they were coming apart! So, I called the doctor on call and they told me to stop the Prednisone immediately; that I hadn’t taken enough yet and could stop fairly easily. I did so and at 3:00 am I woke up sicker than a dog. I felt like I had some kind of intestinal blockage and I have to be real careful with constipation issues due to a rectocele. Sorry, I don’t mean to sound gross here but I really have to keep the BM’s moving. Anyway, my husband took me to the ER and they gave me a shot of Toradol and Phenergan. They then did xrays and did all kinds of blood tests. Well, everything was just fine as far as that goes which I was relieved about. So, the doc basically said that the Prednisone (being so powerful) had just did a number on my GI tract. Well, that was great because I have gastro problems too and have to take Nexium every day. So, what I wanted to ask is this. How long does Prednisone, Toradol and/or Phenergan stay in your system? I, of course, slept a lot that first day, yesterday I was dizzy as all get out and I woke up this morning just slightly dizzy. I have to take the Klonopin no matter what but I only take .5 a day so I can’t attribute all of this dizziness to that. And, now all the burning is back again. I am just about at my wits end! And I am becoming increasingly concerned about this fusion surgery next month. Can CIDP worsen with surgery? AND…I am not even sure I have CIDP! I have one of the best neurologists in town and I stated before that she ran every test imaginable. But she never did order a spinal tap. I guess my reflexes and such are good and still are. But I feel my arms getting weaker and more shaky. I guess that might be due to the C5/C6. And can someone explain or does someone out there know if cervical spine issues can travel distally to the shins, ankles and feet? My Neuro says it can but I read conflicting information constantly. Also, and what plays on my mind is that my niece was struck down with GBS last winter after having had a cold or virus. We almost lost her but she has made a miraculous recovery. So, all of these things just play over again and again in my mind and I am getting very scared. Maybe I need to up the Klonopin for my darn anxiety! 🙂 But really, I don’t want to do that. Can someone out there please clear this up for me and maybe set my mind to rest. Thanks so much!
AnonymousAugust 30, 2006 at 9:12 am
Kathi, come now, you are getting the proverbial undergarments somewhat knotted. Phenergan will be out of your system within 24-36 hours. Prednisone, much the same time. Please trust your excellent neurologist, if she feels that spinal tap is not indicated then there is no reason to have one.
In my experience any physical trauma such as surgery makes it more difficult to fight with underlying chronic issues such as neuropathy. It doesn’t in fact make them worse, only a temporary dip in the line of progress.
Likewise, emotional upset of the type you describe, can cause temporary muscle weakness and shakiness. ‘I feel all weak and wobbly’
The spinal vertebra involvement can produce a radiculopathy where the roots (radicles) of the nerves are compressed as they come out from the spinal cord through the boney zygopophyseal arches and will only affect the limb thus supplied.
Or a disc (washer between vertebrae), or bone outgrowth can compress the long tracts of the spinal cord causing symptoms further down, in your case the feet etc. Hence Lhermittes sign of tingling in the feet on forward flexion of the neck.
Your niece did not get GBS as a result of ‘a cold or virus’. 50% of those with GBS have their illness caused by a known cause, either campylobacter jejuni that is a cause of gastro-enteritis, or to Cytomegalovirus, or Epstein Barr virus both cause an upper respiratory infection, or Mycoplasma Pneumoniae that causes primary atypical pneumonia affecting the upper lobes of the lungs and more common in institutions hence its old name of troops pneumonia. These can be diagnosed by studying antibody levels on two separate occasions. I very much doubt if any of these apply to yourself Kathy.
Take a written list of queries to your neurologist and don’t leave the office until they are all answered to your satisfaction. Good wishes for your forth-coming surgery. DocDavid
AnonymousAugust 30, 2006 at 9:26 am
Thanks DocDavid! Where would I be without you?!:) You are right, I am getting “knotted”. But it is only because I am of an analytical bent and this idiopathic PN I cannot just “buy into”. Yes, I know it is a common diagnosis. But I have been researching for ages and it is making me nuts! Hence, I should STOP reading LOL! Okay, well, if the spinal cord is compressed then I guess it would send those “burning” signals or sensations distally (hands and feet). Oh, I did take a LONG list to my neurologist and she seems to think it is all coming from my neck. Anyway, maybe because my reflexes tested out okay amongst other tests being okay; she felt that nothing else was needed. And as far as those meds are concerned, I am feeling better already. And, I should have clarified about my niece’s GBS. I said “virus” because that is what they thought originally. But in looking back, I DID forget to mention that she had been exposed to something (I will have to ask her specifically) at the Vet Clinic where she works. Anyway, they had to have the infectious disease board come in and try to figure it all out. And this stuff, whatever it was, was found to be the culprit. Alright, well, I will sit tight and just take my Klonopin and get over myself! 🙂 Thanks again David!
You must be logged in to reply to this topic.